Thunderstorm Wind, Washtenaw
- When
- May 28, 9:55 PM EST
- Where
- Washtenaw County, 0.86 mi NW of Benton
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.130, -83.860
Trees were reported blown down.
Isolated severe storms developed in Oakland and Washtenaw counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Isolated severe storms developed in Oakland and Washtenaw counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 28, 6:24 PM EST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 724 PM EDT MON MAY 28 2012 .AVIATION... //DISCUSSION... MOSTLY VFR CONDITIONS THROUGH THE TAF CYCLE WITH THE POTENTIAL FOR LOWER CIGS AND VSBYS TONIGHT AS A COLD FRONT PASSES THROUGH THE AREA. MID AND HIGH CLOUD DEBRIS WILL CONTINUE STREAMING IN FROM CONVECTION UPSTREAM OVER EASTERN WISCONSIN THIS EVENING. THE COLD FRONT WILL LIKELY SET OFF SOME SHOWERS AND THUNDERSTORMS STARTING LATER THIS EVENING BUT COVERAGE WILL BE TOO BROAD TO MENTION IN THE TAFS AT THIS POINT. HAVE TIMED IN A PERIOD OF SHOWERS FOR TONIGHT BUT LEFT OUT ANY MENTION OF THUNDER OR LOW VSBYS UNTIL IT BECOMES BETTER RESOLVED ON RADAR/SATELLITE AND SOME CERTAINTY CAN BE ADDED. BUT IT WILL BE POSSIBLE FOR CONDITIONS TO DROP TO MVFR OR LOWER IN HEAVIER THUNDERSTORMS TONIGHT. //DTW THRESHOLD THREATS... * LOW CONFIDENCE IN THUNDERSTORM POTENTIAL AND SPATIAL COVERAGE TONIGHT. * MEDIUM CONFIDENCE IN CEILING FALLING BELOW 5000 FEET LATE TONIGHT. && .PREV DISCUSSION...ISSUED 345 PM EDT MON MAY 28 2012 SHORT TERM...THIS EVENING AND TONIGHT LOW PRESSURE CENTERED OVER THE NORTHERN GREAT LAKES WILL PULL A COLD FRONT...CURRENTLY OVER CENTRAL WI...THROUGH THE REGION OVERNIGHT PRODUCING SHOWERS AND THUNDERSTORMS. THE FRONT WILL EXIT TO THE EAST AROUND 12Z ENDING THE THREAT OF STORMS. THE QUESTION THAT STILL NEEDS TO BE ASKED IS WHAT WILL HAPPEN THIS EVENING? A PREFRONTAL TROUGH AND WEAK THETA E GRADIENT WILL PASS THROUGH SE MI AROUND 20-22Z. VISIBLE SATELLITE SHOWS THIS FEATURE AS A BAND OF MID LEVEL CLOUDS CURRENTLY OVER WESTERN MI. THESE CLOUDS WILL COOL THE MID LEVELS TO SOME EXTENT BUT THE STRONG CAP BETWEEN 700-800MB...15C ON THE 12Z DTX SOUNDING AND INCREASING SLIGHTLY DURING THE DAY...RESIDES BELOW THIS FEATURE WHICH WILL NOT HELP INITIATION. THESE CLOUDS...IN ADDITION TO SOME DIURNAL CU...HAVE ALSO LIMITED SFC HEATING WHICH WILL WORK AGAINST BREAKING THE CAP. TEMPS RAMPED UP QUICKLY TODAY BUT HAVE SINCE STALLED IN THE LOW 90S. WHILE WATCHING THIS PREFRONTAL ZONE CROSS THROUGH WI TODAY...NOTED IT WAS ABLE TO PRODUCE NOTHING MORE THEN THIS CLOUD BAND. ONCE IT PASSED THROUGH...STORMS STARTED LIGHTING UP ALONG THE STRONGER 700MB THETA E GRADIENT JUST AHEAD OF THE COLD FRONT. SEE A SIMILAR SITUATION OCCURRING OVER SE MI THIS EVENING. WHEN THE THETA E RIDGE REACHES US WE WILL BE SITTING WITH AROUND 1500 J/KG OF CAPE...BULK SHEAR WILL BE INCREASING TO AROUND 30 KNOTS...IMPRESSIVE LOW AND MID LEVEL LAPSE RATES...AND DECENT MOISTURE WITH PWATS AROUND 1.5 INCHES. WITH ALL THAT SAID...WE ARE LOOKING FOR STORMS TO MOST LIKELY HOLD OFF TIL AROUND 00Z WITH BEST CHANCE OF SEVERE STORMS FROM AROUND 00Z-04Z. CAPE PROFILE IS TALL BUT FAIRLY NARROW LEADING TO MORE OF A WIND THREAT WITH THE STORMS. FREEZING LEVELS UP AROUND 13KFT WILL MAKE IT TOUGH TO REACH SVR LIMITS FOR HAIL BUT IT IS NOT OUT OF THE QUESTION. THE UNIDIRECTIONAL SHEAR PROFILE SHOULD CAUSE THE STORMS TO TRANSITION TO MULTICELLULAR IN NATURE. SPC DOES HAVE US IN SLIGHT RISK FOR THE REST OF TODAY AND TONIGHT WHICH STILL SEEMS WARRANTED AT THIS POINT. LONG TERM... TUESDAY THROUGH NEXT MONDAY SHOWERS AND STORMS WILL EXIT SE MICHIGAN SHORTLY AFTER SUNRISE TUESDAY MORNING, CARRIED EASTWARD BY THE FRONT REPRESENTING THE FIRST STAGE OF COOLER TEMPERATURES EXPECTED DURING THE REST OF THE WEEK. THIS BOUNDARY WILL USHER IN AN AIR MASS THAT HAS MORE OF A MOISTURE CONTRAST THAN ONE OF TEMPERATURE, ALTHOUGH MAX TEMPS ARE EXPECTED TO BE KNOCKED DOWN INTO THE 80S, SURFACE DEWPOINT IN THE UPPER 40S TO LOWER 50S BY AFTERNOON WILL BE THE MORE NOTICEABLE CHANGE COMPARED TO THIS AFTERNOON. THE MORE NOTICEABLE TEMPERATURE CHANGE WILL OCCUR TUESDAY NIGHT AS THE MAIN COLD FRONT IS DRAWN SOUTHWARD THROUGH LOWER MICHIGAN AS THE UPPER LEVEL WAVE MOVES FROM LAKE SUPERIOR INTO QUEBEC. BY THIS POINT IN THE FORECAST, THE QUALITY OF MODEL SOLUTIONS LOOKS GOOD GIVEN THE UPPER LEVEL SYSTEM IS PART OF THE HIGHLY AMPLIFIED BUT SLOWLY PROGRESSIVE LONG WAVE PATTERN HAVING RELIABLE PREDICTABILITY. THIS IS REFLECTED IN GOOD AGREEMENT AMONG THE VARIOUS MODEL SOLUTIONS ON THE TIMING AND TRACK OF THE UPPER WAVE THROUGH THE NORTHERN GREAT LAKES AND INTO EASTERN CANADA TUESDAY NIGHT THROUGH WEDNESDAY. THE RESULT WILL BE A DROP IN MAX TEMPS INTO THE 60S OVER MUCH OF THE REGION, A RARE INSTANCE OF BELOW NORMAL VALUES SO FAR THIS MONTH WHICH ARE IN THE LOWER HALF OF THE 70S DURING THE LAST WEEK OF MAY. SURFACE HIGH PRESSURE ASSOCIATED WITH THE COOL CANADIAN AIR MASS WILL BE FIRMLY IN PLACE OVER THE GREAT LAKES THURSDAY AND WILL HELP ENSURE JUNE STARTS OUT ON THE COOL SIDE BY FRIDAY AS WELL. AS HIGH PRESSURE HOLDS ON AT THE SURFACE, COOLER READINGS WILL ALSO BE SUPPORTED BY CLOUDS AND POSSIBLY RAIN SPREADING IN FROM THE SOUTH AS THE NEXT LOW PRESSURE SYSTEM DEVELOPS OVER THE MIDWEST. THIS IS SHOWN IN MODEL DATA TO BE IN THE FORM OF A SHORT WAVE CUTTING UNDER THE UPPER RIDGE OVER CENTRAL CANADA INTO THE NORTHERN PLAINS. THE DEVELOPMENT OF THIS SYSTEM OVER THE MIDWEST LOOKS FINE IN THE MODEL OUTPUT DURING THURSDAY AS THIS IS WHERE THE MAIN REGION OF BAROCLINICITY WILL BE POSITIONED LEAVING LITTLE EVIDENCE TO SUPPRESS POPS IN THE FORECAST THURSDAY NIGHT INTO FRIDAY. THIS IS ESPECIALLY TRUE CONSIDERING THE ECMWF SOLUTION BRINGS QPF THROUGH ALL OF LOWER MICHIGAN BY 12Z FRIDAY AND THEN CLOSES OFF THE UPPER LOW OVER LAKE HURON FRIDAY NIGHT. THE SYSTEM THEN HAS A CHANCE TO LINGER OVER THE EASTERN GREAT LAKES THROUGH SATURDAY BEFORE THE LONG WAVE RIDGE MAKES AN EASTWARD MOVE SUNDAY INTO MONDAY. MARINE... WARM FRONT HAS PASSED WELL TO OUR NORTH LEADING TO GUSTY SOUTH/SOUTHWEST WINDS ACROSS ALL THE LAKES. THESE WINDS WILL RELAX A BIT THIS EVENING AS BETTER MIXING CEASES. A COLD FRONT APPROACHING THE WESTERN GREAT LAKES WILL PASS THROUGH THE REGION OVERNIGHT. WINDS WILL INCREASE SLIGHTLY AND TURN WESTERLY BEHIND THIS FRONT. THE FRONT WILL BRING A CHANCE FOR STRONG THUNDERSTORMS EARLY TONIGHT WITH PRECIPITATION TAPERING OFF TOWARD MORNING. HIGH PRESSURE WILL RETURN FOR THE MID TO LATE WEEK PERIOD. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....KURIMSKI SHORT TERM...DRK LONG TERM....BT MARINE.......DRK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 400 PM EDT MON MAY 28 2012 MIZ047>049-053>055-060>063-068>070-075-076-082-083-290930- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 400 PM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE... TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT AS A COLD FRONT MOVES INTO THE UNUSUALLY WARM AND HUMID AIR FOR THIS TIME OF YEAR IN SOUTHEAST MICHIGAN. THERE IS POTENTIAL FOR SEVERE WEATHER WITH THE MAIN TIME WINDOW BEING BETWEEN 8 PM AND MIDNIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS TO 60 MPH AND HAIL NEAR 1 INCH WHILE MOVING SOUTHWEST TO NORTHEAST AT 40 MPH. THESE STORMS WILL ALSO BE CAPABLE OF HEAVY DOWNPOURS THAT COULD CAUSE LOCALIZED FLOODING... ESPECIALLY IN THE TRI CITIES REGION THROUGH THE NORTHERN THUMB WHERE HEAVY RAINFALL OCCURRED DURING SUNDAY. WEAKER SHOWERS AND STORMS WILL LINGER THROUGH THE OVERNIGHT HOURS AND THEN EXIT EASTWARD AROUND SUNRISE TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-290930- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 400 PM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE... TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT AS A COLD FRONT MOVES INTO THE UNUSUALLY WARM AND HUMID AIR FOR THIS TIME OF YEAR IN SOUTHEAST MICHIGAN. THERE IS POTENTIAL FOR SEVERE WEATHER WITH THE MAIN TIME WINDOW BEING BETWEEN 10 PM AND 2 AM. THE STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS TO 50 KNOTS AND HAIL NEAR 1 INCH WHILE MOVING SOUTHWEST TO NORTHEAST AT 35 KNOTS. WEAKER SHOWERS AND STORMS WILL LINGER THROUGH THE OVERNIGHT HOURS AND THEN EXIT EASTWARD AROUND SUNRISE TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. DRK/BT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1047 PM EDT MON MAY 28 2012 MIZ055-062-063-070-290345- LAPEER-MACOMB-SANILAC-ST. CLAIR- 1047 PM EDT MON MAY 28 2012 ...SPECIAL WEATHER STATEMENT... AT 1044 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS ACROSS THE EASTERN THUMB. THESE STORMS WERE MOVING NORTHEAST AT 50 MPH. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MEMPHIS... LYNN TOWNSHIP... BROWN CITY... ALGONAC... ADAIR... VALLEY CENTER... RATTLE RUN... GOODELLS... COLUMBUS... YALE... MELVIN... MARINE CITY... EMMETT... BROCKWAY... AVOCA... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KURIMSKI
The Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 02:54 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were reported blown down.
Multiple trees and powerlines reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383424, 383427.